Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 5, 1998, 4:35 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1998, 4:35 AM EDT (08:35 UTC)
- Expired
- Jul 5, 1998, 6:30 AM EDT
- In force
- 115 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 050835 FFWILM NCC019-129-051030- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 435 AM EDT SUN JUL 5 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * FLOOD WARNING FOR... EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 630 AM EDT * AT 430 AM EDT... DOPPLER RADAR RAINFALL ESTIMATES INDICATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN ACROSS EASTERN BRUNSWICK AND NORTHERN NEW HANOVER COUNTIES SINCE 3 AM. THE STRONG THUNDERSTORMS PRODUCING THESE TORRENTIAL RAINS WILL SLOWLY MOVE EAST ACROSS THE REGION AND THEN OFFSHORE BETWEEN 530 AND 6 AM. UNTIL THEN... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY. THE HEAVY RAINS WILL CAUSE FLOODING IN LOW LYING AREAS AND IN URBAN AREAS WHERE THERE IS POOR DRAINAGE. HIGH WATER ON AREA ROADS WILL BE HAZARDOUS FOR EARLY MORNING TRAVELERS. MOTORISTS ARE URGED TO USE CjAUTION WHEN DRIVING THIS MORNING... AND BE ALERT FOR REDUCED VISIBILITY IN THE DOWNPOURS. SQI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:37 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 5, 2:37 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 237 AM EDT SUN JUL 5 1998 RAH/CAE: POPS MAINLY NEEDED FOR COASTAL AREAS THROUGH THE PERIOD. WL NEED TO CONT 30 POPS FOR THE COAST TDAY WITH SLGT CHC THIS EVE AND AGAIN MON. DEBRIS CLDS WL DECREASE THRU SUNRISE... BUT WITH PLENTY OF LLVL RH... CU WL FILL BACK IN. PARTLY CLDY SHOULD BE FINE THRU THE PD. HIGHS 90 TO 95 INLAND BOTH DAYS. AT THE CST... ARND 90 TDAY... UPPER 80S FOR MON. LOWS 70 TO 75. MDLS SHOW THE UPPER LVL S/WV TROF MOVING OFF THE COAST EARLY THIS AM... BASICALLY IN LINE WITH THE CURRENT RADAR/SATL TREND. THE SFC TROF/WSHIFT... IS FCST TO LINGER NEAR THE CST TDAY AND WL REMAIN A FOCUS FOR SHRA/TSRA DEVELOPMENT WITH PLENTY OF LLVL MOISTURE CONVERGENCE AND DECENT INSTABILITY. EXPECT MOST OF THE PCPN OVER THE CWA EARLY THIS AM TO MOVE OFF THE CST WITH WIDELY SCT DEVELOPMENT AGAIN LATE AM/AFTN AS THE NEXT... WEAKER... S/WV MOVES THROUGH THE NW FLOW ALOFT. CAN JUST MENTION 30 PERCENT CHC SHRA/TSRA FOR ENTIRE DAY ALNG THE CST. AM NOT EXPECT MUCH IN THE WAY OF PCPN INLAND. BY LATER TON INTO MON... THERE IS NOT MUCH FOR UPPER LVL SUPPORT AS THE H5 RIDGE FLATTENS NORTH OF THE CAROLINAS AND THE S/WV ENERGY STAYS THERE. IN ADDITION... HIGH PRES OVER THE ATLC WILL BE BUILDING WWD AT H7/H8 LATE IN THE PD. HOWEVER AS THE TROF/FNT MOVES NORTH ACRS THE RGN DURING MON... AND THE ONSHORE SFC FLOW DEVELOPS... CAN/T RULE OUT AN ISOLATED TSRA. CURRENT TEMP FCSTS LOOK GOOD WITH LOW/MID 90S INLAND TDAY AND MON... SLIGHTLY COOLER READINGS AT THE COAST WITH ARND 90 TDAY AND UPPER 80S FOR MON. CWF: LATEST OMRS SHOWING SW FLOW NEARSHORE THIS AM WITH A MORE SRLY FLOW OFFSHORE. WL START THE WINDS SW AND A LITTLE HIGHER THAN CURRENT FCST... BRINGING THEM DOWN DURING THE DAY. WNDS BECOMING VRBL TON AS THE FNT/TROF LINGERS CLOSE BY. WNDS WL SHIFT MORE E/SE DURING MON AS THE FNT LIFTS N. ILM EB 090/074 087/072 089 322 FLO BB 094/072 093/072 094 211 SQI
In the hours before
Local storm report, Jul 5, 4:35 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 AM EDT SUN JUL 5 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM FALKLAND NC WIND DAMAGE
07/05/98 PITT 911 CENTER REPORTED TREE DOWN
VICINITY OF DUPREE CROSSROADS
AND HtIGHWAY 43. TIME WAS
APPROXIMATED DUE TO UNKOWN
TIME OF DAMAGE.
JMENearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.